We are 225,714 members in 82 forums discussing 158,418 topics.

Help with Abbreviations

Topic: Constant itching on upper back following bilateral mastectomy

Forum: Managing Side Effects of Breast Cancer and Its Treatment —

This is a place to discuss concerns, tips and strategies for all types of side effects from all types of medications and treatments, (chemo/rads/hormonal/targeted/pain meds/etc.

Posted on: Nov 30, 2019 07:47AM

Sunny719 wrote:

It has been several years since the double mastectomy was performed. I needed no chemo or radiation as the cancer was found in such an early stage. My recovery was fast. I did go through a time when I felt sunburned. Then as I healed, I developed an area on my upper back that began to itch. Now, years later, it itches so badly that it seems to be getting worse. My doctor offered a cream which did no good. The itching seems to be under the skin, and I wonder if it could be due to some nerve damage. I do have a number of spots that have no feeling. I know that compared to what many of you a going through, this is minor. But has anyone experienced the same or have any thoughts?

Log in to post a reply

Page 1 of 1 (3 results)

Posts 1 - 3 (3 total)

Log in to post a reply

Nov 30, 2019 09:49AM rockymountaingirl wrote:

The simple answer, I think, is that damaged nerves can cause all sorts of odd feelings, so yes, it makes sense that damage to a nerve somewhere could cause an itching sensation. I have neuropathy in my feet and lower legs as a result of chemotherapy, and once in a while I have an itch on the bottom of my right foot that is not relieved even for an instant by scratching or rubbing the itchy place. Just as you described your itch, mine feels like it is under the skin rather than in the skin. Circumstantial evidence -- I never had such an itch before developing neuropathy, and now I do -- suggests that in my case, the itching sensation may be caused by a damaged nerve doing its thing. Whatever is causing it, it is maddening! Fortunately, it doesn't happen very often.

The fact that you have some spots with no feeling, as well as this strange itch, does suggest that you may have some nerve damage. Have you been evaluated by a neurologist?

Dx 3/8/2018, IDC, Left, 1cm, Stage IA, Grade 3, 0/3 nodes, ER-/PR-, HER2- Dx 4/24/2018, DCIS, Left, Stage 0 Surgery 4/24/2018 Lumpectomy: Left Surgery 5/15/2018 Lumpectomy: Left Chemotherapy 6/10/2018 Carboplatin (Paraplatin), Taxol (paclitaxel) Radiation Therapy 9/27/2018 Whole-breast: Breast
Log in to post a reply

Nov 30, 2019 10:38AM Sunny719 wrote:

No---never evaluated. Perhaps I should do a bit more discussing with my nurse practitioner.

Log in to post a reply

Nov 30, 2019 10:30PM MinusTwo wrote:

How old are you? As we age, and specifically if we had sun damage, the skin can easily itch like mad. Make an appointment with a dermatologist. I see mine every 6 months and she's constantly coming up with new things to try to help the itching.

In the mean time, if Benadryl doesn't bother you, you might want to ask if you could try that. However you have to have a medicine load in your system so one or two pills probably won't do it.

And yes, an evaluation by a neurologist is a possibility. Did you have flap surgery? It's odd that the itching is on your back.

2/15/11 BMX-DCIS 2SNB clear-TEs; 9/15/11-410gummies; 3/20/13 recurrance-5.5cm,mets to lymphs, Stage IIIB IDC ER/PRneg,HER2+; TCH/Perjeta/Neulasta x6; ALND 9/24/13 1/18 nodes 4.5cm; AC chemo 10/30/13 x3; herceptin again; Rads Feb2014

Page 1 of 1 (3 results)